Vitiligo with Progressive Repigmentation during Secukinumab Treatment in a Patient with Psoriatic Arthritis: A Case Report

Domenico Giordano, Francesca Magri, Flavia Persechino, Alejandra Lepore, Romina Verde, Alessandro Capalbo, Severino Persechino
2021 Case Reports in Dermatology  
The proposed role of interleukin (IL)-17 in vitiligo pathogenesis, as well as the possible action of anti-IL-17A drugs on vitiligo, are not fully understood. The appearance of vitiligo as a paradoxical effect of treatment with anti-tumor necrosis factor-α drugs is an event well known in the literature, but is rarely described with anti-IL-17A drugs. In this case report, we describe a 42-year-old woman who developed new-onset vitiligo with repigmentation during successful secukinumab therapy for
more » ... kinumab therapy for psoriatic arthritis. After 1 year of secukinumab therapy, vitiligo affecting >85% of the skin was evident on clinical and dermatoscopic examination, together with small, repigmented lesions. In depigmented lesions, reflectance confocal microscopy (RCM) showed disappearance of the bright dermal papillary rings normally seen at the dermo-epidermal junction. In repigmented lesions, activated dendritic melanocytes were observed on RCM. The patient continued to receive secukinumab, and continued to experience a slow and progressive repigmentation. Our case shows that anti-IL-17A biological agents for chronic inflammatory diseases may be associated with the development of new-onset vitiligo that improves over time with ongoing therapy. Therefore, physicians should be aware of the possibility of this rare paradoxical skin reaction in patients receiving secukinumab, and that it may not be necessary to discontinue secukinumab to achieve repigmentation.
doi:10.1159/000510831 pmid:34703429 pmcid:PMC8488421 fatcat:mnfu2ekjzvhazgt2za4js3bhbe